Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Salt Lake City, UT

August 20, 2001Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 20, 2001, 4:03 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 20, 2001, 4:03 PM MDT (22:03 UTC)
Expired
Aug 20, 2001, 4:45 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 94 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3230 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS55 KSLC 202206
SVRSLC
UTC003-045-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH
  NORTH CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 445 PM MDT

* AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF KNOLLS...OR ABOUT 27
  MILES EAST OF WENDOVER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE CROSSING I-80 NEAR KNOLLS BETWEEN 
410 AND 425 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

LAT...LON 4078 11375 4054 11348 4055 11272 4119 11307

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:50 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 20, 2:50 PM MDT, 1 hour 13 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT MON AUG 20 2001

SYNOPSIS...MOIST AND UNSTABLE AIR  WILL REMAIN OVER UTAH TONIGHT AND
TUESDAY.  BY WEDNESDAY THE AIR MASS OVER THE STATE WILL BE DRY AND
STABLE.

DISCUSSION...SHORTWAVE MOVING SLOWLY EAST ALONG UT/AZ BORDER.  IT
SHOULD KEEP QUITE A BIT OF CONVECTION GOING THROUGH THE EVENING OVER
THE SOUTHEAST.  WILL KEEP FLASH FLOOD WATCH GOING AS IS FOR THE
EVENING.  AT THE SAME TIME SOME SUPPRESSION EVIDENT OVER SOUTHWEST
UT WHERE IT SHOULD BE FAIRLY QUITE THIS EVENING.  OVER THE NORTH IT
MAY GET MORE ACTIVE AS DIVERGENCE ALOFT IS FORECAST TO INCREASE OVER
THE AREA THROUGH THIS EVENING.  FAIRLY RAPID DEVELOPMENT OF
CONVECTION JUST SOUTHWEST OF ENV MAY BE AN INDICATION OF THE
DIVERGENCE STARTING TO DEVELOP.  THIS IS ON THE FRINGE OF AN AREA
THAT WOULD NORMALLY SHOW SOME DIURNAL DEVELOPMENT ABOUT NOW BUT
TODAYS STRONGEST CELLS ARE LITTLE FARTHER NORTH AND EAST THAN WOULD
USUALLY BE EXPECTED.  18Z ETA IS EVEN A LITTLE STRONGER ON THIS
DIVERGENCE AND IF CORRECT MIGHT ALLOW SOME OF THE STORMS TO BECOME
STRONG.  WILL KEEP SCATTERED ACTIVITY OVER THE NORTH AND EAST FOR
THIS EVENING WITH ONLY A SLIGHT CHANCE PLANNED FOR THE SOUTHWEST.

BY TOMORROW THERE IS SOME DRYING BEGINNING OVER THE WEST BUT AGAIN
THE 18Z ETA ISNT AS FAST ON THE DRYING...ESPECIALLY OVER THE
SOUTHWEST.  WE ALSO HAVE A LARGER SCALE TROF MOVING ACROSS THE GREAT
BASIN AND AGAIN THERE IS CONSIDERABLE DIVERGENCE FORECAST OVER MUCH
OF UT AT MIDDAY.  THE NEW ETA ALSO PUTS -4 LIFTED INDICES AND CAPE
VALUES AROUND 1500 OVER THE WASATCH FRONT AT MIDDAY TUE.  WE WILL
ONLY GO WITH SCATTERED ACTIVITY FOR NOW BUT WE MAY HAVE TO BEEF THAT
UP IF THE LATEST MODEL TRENDS ARE RIGHT.  WE MAY ALSO HAVE A HIGHER
RISK OF SOME SEVERE WEATHER WITH THE INCREASED INSTABILITY...
RELATIVELY HIGH CAPE VALUES AND PROXIMITY OF A WEAK JET.  BUT ITS A
LITTLE TOO EARLY TO REALLY HIT THAT IDEA HARD.

BY WEDNESDAY STRONG DRYING IS EXPECTED ALTHOUGH THERE MAY STILL BE A
LITTLE MOISTURE OVER THE EASTERN PART OF THE AREA.  FOR THE REST OF
THE EXTENDED PERIOD IT WILL PROBABLY REMAIN DRY.  THERE IS A HINT IN
THE MODELS OF SOME INCREASE IN MOISTURE OVER THE EXTREME EAST OVER
THE WEEKEND BUT WE WONT ADDRESS THAT FOR NOW.  WE SHOULD SEE NEAR
SEASONAL TEMPERATURES THROUGH FRIDAY THEN WARM A FEW DEGREES OVER
THE WEEKEND.

SLC 333- CDC 233- SANDERS

.SLC...FLASH FLOOD WATCH SOUTH CENTRAL UT UNTIL 0400Z.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:55 AM MDTFlash Flood WarningSLCKane3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.